Maryland, 2011

Damaging Winds in Maryland, August 2, 2011

August 2, 2011 · NWS LWX · 2 events in 1 county or zone

A pressure trough was located over Maryland during the nighttime and early morning hours of the 2nd and 3rd. Instability ahead of the trough caused a couple thunderstorms to produce damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A pressure trough was located over Maryland during the nighttime and early morning hours of the 2nd and 3rd. Instability ahead of the trough caused a couple thunderstorms to produce damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 2, 8:30 PM EST, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 2, 8:30 PM EST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
930 PM EDT TUE AUG 2 2011

.SYNOPSIS...
HIGH PRESSURE WILL SLIDE OUT OF THE MID-ATLANTIC REGION TONIGHT. A
STRONG LOW PRESSURE SYSTEM WILL CROSS THE MID-ATLANTIC REGION
WEDNESDAY AFTERNOON AND WILL BE ACCOMPANIED BY SHOWERS AND
THUNDERSTORMS. IN THE WAKE OF ITS ACCOMPANYING COLD FRONT...HIGH
PRESSURE WILL RETURN THURSDAY AND FRIDAY. ANOTHER COLD FRONT WILL
CROSS THE REGION ON SATURDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...

SHOWERS IN WESTERN PA AND EVEN A FEW RADAR ECHOES IN OUR FORECAST
AREA WILL CONTINUE TO PUSH SE. BEST CHANCE FOR THESE SHOWERS OVER
NIGHT IS THE NORTHERN HALF OF OUR FORECAST AREA...DC METRO AND N.

AFTER A RELATIVE LULL IN CVRG WED MID-MRNG...UPWARD TREND IN CVRG
OF SHWRS AND TSTMS XPCD WED AFTN AS UPR TROF APRCHS. GREATEST
UNCERTAINTY TMW IS ON DEGREE OF DESTABILIZATION. IF BREAKS IN CLDS
CAN DVLP...INSTBY WOULD BE SUFFICIENT FOR STRONG UPDRAFTS...AND
SHEAR IS SUFFICIENT FOR UPDRAFT ORGANIZATION AND PSBLTY OF SVR WX IN
THE FORM OF DAMAGING WIND GUSTS AND A FEW TORNADOES. BUT IF CLD CVR
IS THICKER...PSBLTY OF SVR WX WILL BE A BIT MORE LMTD. WITH SFC LOW
TRANSFERRING ITS ENERGY FROM ERIE PA TO A DEVELOPING SECONDARY LOW
IN CENTRAL VA...GENERALLY BISECTING OUR AREA...PRECIP MAY SKEW MORE
TOWARDS RAIN IN OUR NE...WITH A BETTER CHC OF TSTMS IN OUR S AND SW.
UNCERTAINTY FOR THE EXACT FORM THE PRECIP WILL TAKE TOMORROW IS HIGH.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS ONE MIGHT EXPECT IN THE SUMMER...THE POST-FRONTAL AIRMASS THAT
WILL BE USHERED INTO THE REGION DURING THIS PERIOD WILL NOT BE
PARTICULARLY REFRESHING OR COOL...BUT IT WILL CERTAINLY BE LESS
HUMID. COULD SEE A LINGERING SHOWER OR STORM WEDNESDAY EVENING BUT
THE REST OF THE PERIOD THROUGH THURSDAY NIGHT WILL BE DRY. WE COULD
SEE A FEW LOWS IN THE 50S IN THE COOL POCKETS OF THE HIGHLANDS...BUT
ALONG THE BAY...LOWS PROBABLY STAY IN THE LOWER 70S. HIGHS ON
THURSDAY WILL BE AROUND 90...EXCEPT LOW TO MID 80S AT HIGHER
ELEVATIONS.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
HIGH PRESSURE MOVES OFF TO THE EAST BY FRIDAY...AND SOUTHERLY FLOW
RETURNS. WILL LEAVE MOST OF THE AREA DRY DURING THE DAY ON FRIDAY...
AS TERRAIN APPEARS TO BE THE PRIMARY TRIGGER...BUT WESTERLY FLOW
ALOFT WILL ALLOW UPPER DISTURBANCES TO AFFECT THE AREA FRIDAY NIGHT
THROUGH THE WEEKEND. THIS MEANS PRECIP IS POSSIBLE JUST ABOUT
ANYTIME DURING THE WEEKEND...BUT AT THE SAME TIME...THE WEEKEND WILL
PROBABLY NOT BE A WASHOUT EITHER. THE GOOD NEWS IS THAT THE SOMEWHAT
UNSETTLED PATTERN WILL KEEP HIGH TEMPS FROM GETTING OUT OF HAND...
WITH HIGHS ONLY IN THE UPPER 80S OR LOWER 90S.

THE MODELS TRY TO DRAG A COLD FRONT SLOWLY ACROSS THE AREA LATE IN
THE WEEKEND OR EARLY NEXT WEEK...EMPHASIS ON SLOWLY. A FRONT LIKE
THAT...BECOMING PARALLEL TO THE UPPER FLOW...AND MOVING IN THE
DIRECTION OF A RECURVING TROPICAL CYCLONE...MAKES ME HESITANT TO
PUSH THE FRONT THROUGH THE AREA AT ALL THIS FAR OUT. WILL FORECAST
PERSISTENCE FOR NEXT MONDAY AND TUESDAY...WITH HIGHS AROUND 90...
LOWS IN THE UPPER 60S...AND A SLIGHT CHANCE OF A SHOWER OR STORM.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...

WEAK SHRTWV TROF WILL CROSS RGN LATE TNGT /06Z-12Z/ WHICH WILL BRING
SOME SHOWERS...ESP ACRS NRN PORTIONS OF FCST AREA. MOST LKLY TERMINALS
TO BE IMPACTED WILL BE KIAD/KBWI/KMRB/KMTN...BUT THESE SHWRS WILL
MOVE EWD BY MRNG.

STRONGER SHRTWV TROF WILL APRCH WED AFTN AND EVE AS LOPRES BUILDS
SEWD INTO FCST AREA. WITH XPCD CLD CVR FOR MUCH OF THE DAY...TSTM
INTENSITY IS HIGHLY UNCERTAIN ATTM. BUT TSTMS WILL BE PSBL NEAR
ALL TERMINALS E OF BLUE RDG MTNS WED AFTN...EVEN IF IN A WEAKENED
STATE. FURTHER NE AROUND BWI AND MTN PRECIP MAY BE MORE STRATIFORM
IF THE SFC LOW BISECTS THE AREA AS IT TRAVELS SE.

FEW AVIATION IMPACTS EXPECTED BEYOND MIDWEEK. WINDS WILL BE LIGHT
AND CEILINGS...IF ANY...WILL BE VFR. A FEW TSTMS COULD CAUSE BRIEF
IMPACTS AT THE TERMINALS OVER THE WEEKEND.

&&

.MARINE...
LGT WINDS XPCD TNGT WITH NO HEADLINES. SLY CHANNELING WILL LEAD TO
WIND GUSTS APRCHG 15 KT WED AFTN AS SFC LOPRES MOVES SEWD FROM
GRTLKS RGN INTO THE FCST AREA.

WATERS...ESPECIALLY THE LOWER BAY...WILL BE CLOSE TO SCA CRITERIA
WEDNESDAY NIGHT. HIGH PRESSURE THEN BUILDS IN...AND LIGHT WINDS ARE
THEN EXPECTED THROUGH THE WEEKEND.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

STRONG/KRAMAR/ELLIOTT
Hazardous weather outlook, Aug 2, 3:30 PM EST, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
430 PM EDT TUE AUG 2 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
030930-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
430 PM EDT TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON AS A
LOW PRESSURE SYSTEM CROSSES THE MID-ATLANTIC REGION. A FEW STORMS
COULD BECOME SEVERE AND WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS. ISOLATED TORNADOES WILL BE POSSIBLE EAST OF THE INTERSTATE
95 CORRIDOR.

A SMALL CRAFT ADVISORY MAY BE REQUIRED WEDNESDAY NIGHT AND
THURSDAY FOR THE MARYLAND CHESAPEAKE BAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY WILL BE NEEDED WEDNESDAY AFTERNOON.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-030930-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
430 PM EDT TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON AS A
LOW PRESSURE SYSTEM CROSSES THE MID-ATLANTIC REGION. A FEW STORMS
COULD BECOME SEVERE EAST OF THE BLUE RIDGE MOUNTAINS AND WILL BE
CAPABLE OF PRODUCING DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON.

In the hours before

Local storm report, Aug 2, 7:17 PM EST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
817 PM EDT TUE AUG 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             2 SSE KING GEORGE       38.24N  77.17W
08/01/2011  E0.75 INCH       KING GEORGE        VA   PUBLIC

            MULTIPLE TREE LIMBS BLOWN DOWN 4-5 INCHES IN DIAMETER.

0656 PM     TSTM WND DMG     2 SSE KING GEORGE       38.24N  77.17W
08/01/2011                   KING GEORGE        VA   PUBLIC

            MULTIPLE TREE LIMBS BLOWN DOWN 4-5 INCHES IN DIAMETER.

&&

EVENT NUMBER LWX1101367
EVENT NUMBER LWX1101368

CJL
Local storm report, Aug 2, 7:25 PM EST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
825 PM EDT TUE AUG 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             2 SE KING GEORGE        38.25N  77.16W
08/01/2011  E1.00 INCH       KING GEORGE        VA   PUBLIC

&&

EVENT NUMBER LWX1101369

CJL
Local storm report, Aug 2, 8:23 PM EST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
923 PM EDT TUE AUG 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     TSTM WND DMG     1 ENE TRACYS LANDING    38.79N  76.58W
08/01/2011                   ANNE ARUNDEL       MD   PUBLIC

            LOTS OF TOPS TORN OFF OF POPLAR TREES. THE TOPS
            CONSISTED OF BRANCHES ABOUT 4 IN DIAMETER.

&&

EVENT NUMBER LWX1101370

CJL
Local storm report, Aug 2, 8:24 PM EST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
924 PM EDT TUE AUG 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             1 ESE TRACYS LANDING    38.77N  76.57W
08/01/2011  E0.75 INCH       ANNE ARUNDEL       MD   PUBLIC

&&

EVENT NUMBER LWX1101372

CJL
Special weather statement, Aug 2, 11:29 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1229 AM EDT WED AUG 3 2011

MDZ006-007-010-011-014-030515-
NORTHERN BALTIMORE MD-HOWARD MD-ANNE ARUNDEL MD-HARFORD MD-
SOUTHERN BALTIMORE MD-
1229 AM EDT WED AUG 3 2011

...STRONG THUNDERSTORMS TO AFFECT NORTHERN BALTIMORE...HOWARD...ANNE
ARUNDEL...HARFORD AND SOUTHERN BALTIMORE COUNTIES...

AT 1229 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM MORGAN STATE UNIVERSITY TO BEECHFIELD...MOVING
SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE ROSEDALE...LINTHICUM HEIGHTS...
LINTHICUM...GLEN BURNIE...FERNDALE...EASTPOINT...DUNDALK...BACK
RIVER AND SPARROWS POINT.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3928 7627 3930 7630 3930 7636 3925 7640
      3924 7636 3919 7644 3921 7646 3920 7649
      3925 7655 3926 7660 3914 7642 3905 7642
      3903 7640 3900 7642 3907 7662 3929 7681
      3940 7673 3946 7663 3929 7625
TIME...MOT...LOC 0429Z 310DEG 28KT 3935 7658 3925 7668

GMS
Special weather statement, Aug 2, 11:47 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1247 AM EDT WED AUG 3 2011

MDZ006-007-011-030545-
NORTHERN BALTIMORE MD-HARFORD MD-SOUTHERN BALTIMORE MD-
1247 AM EDT WED AUG 3 2011

...STRONG THUNDERSTORMS TO AFFECT NORTHERN BALTIMORE...HARFORD AND
SOUTHERN BALTIMORE COUNTIES...

AT 1247 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 7 MILES NORTHEAST OF NORRISVILLE TO FALLSTON TO
ARMISTEAD GARDENS...MOVING SOUTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE BACK RIVER...ESSEX...BEL AIR...NORTH POINT
STATE PARK...MILLERS ISLAND...MIDDLE RIVER...BOWLEYS QUARTERS...
PERRYMAN...ABERDEEN AND HAVRE DE GRACE.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3934 7622 3937 7626 3928 7627 3928 7628
      3930 7630 3938 7633 3930 7631 3930 7637
      3924 7636 3921 7641 3930 7657 3973 7654
      3973 7623 3956 7608 3950 7611 3946 7605
TIME...MOT...LOC 0447Z 297DEG 31KT 3978 7645 3950 7642
          3930 7653

GMS

The radar

The Dover AFB radar (KDOX), 112 km away, was scanning. The volume nearest the first event began at 04:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harford

When
August 2, 11:54 PM EST
Where
Harford County, 0.93 mi NW of Bel Air
Measured
56 kt (64 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
39.541, -76.360

Many large trees were down and snapped between Vale Road and Williams Street. Five cars were damaged by falling trees.

Thunderstorm Wind, Harford

When
August 2, 11:54 PM EST
Where
Harford County, 1.11 mi NNW of Bel Air
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.544, -76.361

Many large trees were down near Hall Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2011Every state in 2011This day in weather historyWarnings in Maryland, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342374, 342375.